Amphetamines are used to treat a number of issues, including ADHD and narcolepsy, and can only be received through a doctor’s prescription. However, these medications do cause a number of side effects, one of which is weight loss. As someone who is taking an amphetamine medication, you may be wondering how much weight loss is normal and when treatment for this side effect may become necessary.
Yes. In fact, methamphetamine is sometimes prescribed to overweight patients who require it to help them lose weight, although this is not very common due to the addictive nature of the drug and doctors’ general reluctance to prescribe it. But it is normal for someone who is taking any type of amphetamine drug regularly to notice some sort of weight loss.
Unfortunately, though, there are times where the affect on a person’s weight caused by regular amphetamine use can be dangerous. It is very important for a patient who is currently being treated with a drug in this class to know the facts about what it may cause and how to determine when risky effects are beginning to take hold.
Weight loss is a common side effect of amphetamine use––and abuse––but those who participate in the latter activity will be likely to see the effects of malnutrition over time, as stated by the Center for Substance Abuse Research. A person will be likely to become fatigued, weak in their muscles and joints, more susceptible to infections, irritable, dizzy, and to notice a dryness of their skin and hair. If these results begin to occur after you have been taking amphetamines and losing weight steadily, you should absolutely seek treatment, both for your malnutrition and for any substance abuse you have engaged in.
Sometimes, severe weight loss can occur when a person is taking their medication as directed. If this occurs in your case, discuss it with your doctor immediately. You may need a different dosage of the medication or a different drug entirely to handle your symptoms.
In addition, the journal of Molecular Psychiatry states, “Early amphetamine treatment has been linked to slowing in height and weight growth in some children.” Since many of the patients diagnosed with ADHD and prescribed amphetamine medications are between the ages of 4 and 17, this is of particular concern, and both parents and physicians should watch for these signs. According to the National Library of Medicine, it is important to “talk to your child’s doctor if you have concerns about your child’s growth or weight gain” while they are being treated with an amphetamine medication.
Normally, this is not a highly dangerous issue, nor will a person require treatment unless it causes serious side effects, such as malnutrition. Still, it is important to watch and manage your weight while on amphetamines, to be open and honest with your doctor about your treatment, and to avoid abusing amphetamines at all times.
Call 800-768-8728 today if you would like to learn more about amphetamines or find an addiction treatment center near you.